/Imatinib Discontinuation Can Result in “PET Flare”

Imatinib Discontinuation Can Result in “PET Flare”

By | 2018-07-10T15:32:21+00:00 March 5th, 2003|News, Research|

Anecdotal evidence is accumulating that a particularly ominous sign on FDG-PET scans is associated with discontinuation of imatinib therapy in GIST patients. Termed a “PET flare,” it was observed by the Dana-Farber team of the US-Finland study investigators, including George D. Demetri, MD, director of the Center for Sarcoma and Bone Oncology at DFCI, and his colleague Annick Van den Abbeele, MD, director of the division of nuclear medicine. Dr. Demetri described this phenomenon during his presentation in Helsinki at the 3rd International Symposium on GIST. The PET flare is a very diffuse reactivation of active GIST disease in a patient who previously had shown a response to imatinib, demonstrated by loss of abnormal FDG uptake (figure 1).

Figure 1
treat_1 treat_2
Recurrence of GIST in the left upper quadrant while on imatinib. Marked increase in FDG uptake (“flare”) 11 days following cessation of imatinib.
Courtesy of Annick D. Van den Abbleele, MD, and George Demetri, MD, Dana-Farber Cancer Institute.

It differs from the nodule-within-a-mass pattern on FDG-PET scans of GIST patients in that it occurs after withdrawal of imatinib and probably represents reactivation of imatinib-sensitive clones (rather than the presence of resistant clones). Another possible explanation may be an increased blood growth factor/binding protein ratio (stem cell factor/soluble KIT) that is found in GIST patients who have been treated with imatinib for several months.15 Dr. Demetri postulated that signal transduction inhibition with imatinib may result in cell suppression or dormancy but not cell death in some sensitive clones. In essence, these cells “wake up” when the drug is discontinued. Post-imatinib recurrences of GIST have been found to be highly aggressive, placing the patient at risk for marked acceleration of tumor growth and a rapidly fatal course. Therefore, it is advisable not to terminate imatinib therapy as long as the patient is tolerating the drug, especially if there is evidence that only limited progressive disease is present (e.g. 1 focal resistant clone that might be managed by a locoregional measure such as surgical resection or radiofrequency ablation). Chances are good that imatinib will continue to shrink or stabilize most sites of disease for a considerable duration even in a patient who has developed a limited focus of clonal resistance to imatinib.

Recent Posts

Upcoming Events

  1. GDOL Los Angeles 2019

    February 16, 2019 @ 8:00 AM - 5:00 PM